Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Miami, FL

January 31, 2020Collier County, Monroe County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jan 31, 2020, 9:57 PM EST for Collier County, Monroe County, Florida. It was in force for 78 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 31, 2020, 9:57 PM EST (02:57 UTC)
Expired
Jan 31, 2020, 11:15 PM EST
In force
78 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Collier County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 76 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 10:35 PM ESTTORNADO13 S Wilderness Waterwa, FLEF-UNKNOWN RATING BASED ON TORNADIC DEBRIS SIGNATURE (TDS) AND IN THE ABSENCE OF CONCLUSIVELY SURVEYED DAMAGE INDICATORS. BASED ON STATISTICAL METHODS FOR ESTIMATING WIND SPEEDS, BASE-VARIABLE DATA COLLECTED FROM KAMX COMBINED WITH THE TDS AND ENVIRONMENTAL IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 31, 8:01 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 3.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

974 
WUUS52 KMFL 010257
SVRMFL
FLC021-087-010415-
/O.NEW.KMFL.SV.W.0001.200201T0257Z-200201T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
957 PM EST Fri Jan 31 2020

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Southeastern Collier County in southwestern Florida...
  Mainland Monroe County in southwestern Florida...

* Until 1115 PM EST.

* At 956 PM EST, severe thunderstorms were located along a line
  extending from 14 miles southeast of Cape Romano to 14 miles
  northwest of Northwest Cape Sable to 19 miles southwest of Middle
  Cape Sable, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Chokoloskee, Northwest Cape Sable, Wilderness Waterway, Loop Road
  Ee Center and Flamingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2512 8117 2521 8125 2532 8123 2537 8120
      2547 8128 2565 8136 2573 8134 2575 8141
      2579 8144 2584 8135 2587 8087 2537 8087
      2536 8086 2518 8086 2516 8090 2514 8090
      2512 8100
TIME...MOT...LOC 0256Z 261DEG 34KT 2566 8157 2536 8135 2503 8140 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Cohen/Winesett
3 follow-up statements
035 
WWUS52 KMFL 010313
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
1013 PM EST Fri Jan 31 2020

FLC021-087-010415-
/O.CON.KMFL.SV.W.0001.000000T0000Z-200201T0415Z/
Collier FL-Mainland Monroe FL-
1013 PM EST Fri Jan 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EST
FOR SOUTHEASTERN COLLIER AND MAINLAND MONROE COUNTIES...

At 1013 PM EST, severe thunderstorms were located along a line
extending from 10 miles southwest of Chokoloskee to 10 miles north of
Northwest Cape Sable to 10 miles southwest of Middle Cape Sable,
moving east at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Chokoloskee, Northwest Cape Sable, Wilderness Waterway, Loop Road Ee
Center and Flamingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2512 8117 2521 8125 2532 8123 2537 8120
      2547 8128 2565 8136 2573 8134 2575 8141
      2579 8144 2584 8135 2587 8087 2537 8087
      2536 8086 2518 8086 2516 8090 2514 8090
      2512 8100
TIME...MOT...LOC 0313Z 261DEG 34KT 2568 8141 2538 8119 2505 8124 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Cohen/Winesett
227 
WWUS52 KMFL 010350
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
1050 PM EST Fri Jan 31 2020

FLC021-087-010415-
/O.CON.KMFL.SV.W.0001.000000T0000Z-200201T0415Z/
Collier FL-Mainland Monroe FL-
1050 PM EST Fri Jan 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EST
FOR SOUTHERN COLLIER AND MAINLAND MONROE COUNTIES...

Also, a Tornado Warning remains in effect for Central Mainland 
Monroe County until 1130 PM EST.

At 1048 PM EST, severe thunderstorms were located along a line
extending from near Loop Road Ee Center to near Pa-Hay-
Okee Overlook to near Flamingo, moving east at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Chokoloskee, Wilderness Waterway, Loop Road Ee Center and Flamingo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2513 8104 2526 8102 2538 8110 2547 8128
      2565 8136 2573 8134 2575 8141 2579 8144
      2583 8137 2580 8134 2582 8131 2580 8128
      2580 8087 2518 8086 2516 8090 2514 8090
TIME...MOT...LOC 0348Z 261DEG 34KT 2573 8105 2543 8083 2510 8088 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Cohen/Winesett
650 
WWUS52 KMFL 010412
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
1112 PM EST Fri Jan 31 2020

FLC021-087-010421-
/O.EXP.KMFL.SV.W.0001.000000T0000Z-200201T0415Z/
Collier FL-Mainland Monroe FL-
1112 PM EST Fri Jan 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COLLIER AND MAINLAND
MONROE COUNTIES WILL EXPIRE AT 1115 PM EST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM EST for
southeastern and southwestern Florida.

LAT...LON 2513 8104 2526 8102 2538 8110 2547 8128
      2565 8136 2573 8134 2575 8141 2579 8144
      2583 8137 2580 8134 2582 8131 2580 8128
      2580 8087 2518 8086 2516 8090 2514 8090
TIME...MOT...LOC 0411Z 261DEG 34KT 2576 8082 2546 8060 2513 8065 

$$

Winesett

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 7:19 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 31, 7:19 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Miami FL
719 PM EST Fri Jan 31 2020

.Aviation...
Deteriorating conditions through the evening and overnight as
the first wave of convection approaches the region. Sub-VFR
conditions are anticipated with the convection and with potential
low cigs trailing behind it. Another round of convection ahead of
the front on Saturday could once again produce deteriorating
conditions. Short-fused amendments will likely be necessary,
particularly for IFR/LIFR conditions.

&&

.Prev Discussion... /issued 356 PM EST Fri Jan 31 2020/

..STRONG TO SEVERE STORMS POSSIBLE TONIGHT INTO SATURDAY MORNING...
..COLDER WEATHER EXPECTED SATURDAY NIGHT THROUGH SUNDAY NIGHT...

Short term...

Tonight...
Low pressure will develop over the eastern Gulf of Mexico this
afternoon and move eastward across the Florida Peninsula tonight
allowing for a warm front over the Florida Keys to move northward
across South Florida this evening and stall over the Lake
Okeechobee region late tonight. Deep tropical moisture will work
into the region from the south leading to a favorable conditions
for showers and thunderstorms to develop from west to east with
the best coverage between 03Z and 10Z.

A short wave will also move east across the region from the Gulf
of Mexico and through South Florida tonight. This will allow for some
of the thunderstorms to become strong to severe over South
Florida tonight along the warm front. This short wave will also be
accompanied by a 40 to 50 knot low to mid level jet. The latest
short range models are showing the 0-3KM shear values tonight to
be in the 200-350 m2/s2 range, along with 500 mb temperatures
around -10C over South Florida. Therefore, isolated tornadoes,
damaging wind gusts in excess of 50 or 60 mph, and small hail are
possible tonight with any stronger thunderstorms that develop. For
this reason, the Storm Prediction Center has South Florida in a
Slight Risk of Severe storms over the southern areas of South
Florida and a Marginal Risk of Severe storms over the northern
areas of South Florida for tonight.

The PWAT values will also be increasing from around 1.5 to 2
inches for tonight. This will allow for periods of heavy rainfall
with any thunderstorms that do develop tonight into Saturday over
South Florida. The Weather Prediction Center has kept the
Southern areas of South Florida in a Marginal Risk of flooding for
tonight. At this time, rainfall totals through Saturday evening
should be between 1 to 2 inches over South Florida with locally
higher amounts possible. This could lead to localized flooding
over South Florida, especially where any showers or thunderstorms
train over the same areas.

Saturday... The low will continue to move northeast from the
Florida Peninsula into the Western Atlantic waters on Saturday
allowing for warm front to become a cold front and move back
southward through South Florida Saturday afternoon. This will
allow for another line of showers and thunderstorms to move
through South Florida on Saturday and be south of the region by
Saturday evening.

The lower to mid level jet of 35 to 50 knots will still remain
over South Florida on Saturday which will allow for the
thunderstorms to producing gusty to damaging winds over the
region. Storm Prediction Center also has South Florida in a Slight
Risk of Severe Thunderstorms for Saturday.

The PWAT values will remain around 1 to 2 inches for Saturday.
This will allow for periods of heavy rainfall with any
thunderstorms that do develop on Saturday over South Florida. The
Weather Prediction Center has kept all of South Florida in a
Marginal Risk of flooding for Saturday. At this time, rainfall
totals for Saturday should be around 1 to 2 inches over South
Florida with locally higher amounts possible. This could lead to
localized flooding over South Florida, especially where any
showers or thunderstorms train over the same areas.

Saturday night into Sunday night... High pressure will build into
the Southeastern United States for late this weekend into early
next week. This will allow for dry weather along with colder
temperatures. Lows on Saturday night will be 50s, except 40s
around Lake Okeechobee region with highs on Sunday being in the
60s over the northern areas to near 70 over the southern areas.
Lows Sunday night will be the coolest night with 40s over most
areas, except around 50 over the southeastern metro areas and
around 40 west of Lake Okeechobee.

Long Term (Next Week)...

Surface high pressure and mid/upper level ridging will become
established over the Gulf of Mexico on Monday and gradually shift
eastward into the western Atlantic waters by Tuesday. This will
allow for light/variable winds as well as dry conditions across
South Florida. As the surface high pressure progresses eastward into
the Atlantic waters, winds will become easterly to southeasterly
across South Florida and slightly increase in magnitude. By the
middle of next week, the aforementioned surface high pressure will
continue eastward into the Atlantic waters and the pressure gradient
will tighten across South Florida. Winds will become southerly
across South Florida during this period ahead of an approaching cold
front from the northwest. Moisture advection will increase along the
southerly flow ahead the front on Wednesday and Thursday, allowing
for an increase in cloud coverage and rain chances. There is still
some uncertainty regarding the evolution of this frontal boundary
but there are some signals that the boundary will be associated with
relatively deep moisture as well as modest instability.

Marine...

Generally NW to N winds are expected today in the wake of
this morning's cold front with high pressure moving over the area.
Slightly elevated seas will be possible for the Atlantic tonight
into Friday as some swell from a low pressure system currently off
the Carolina coast arrives. Another system and front will push
through South Florida late Friday through Saturday, with increasing
winds and building seas possible. These conditions may reach small
craft advisory levels on Saturday into Sunday. Strong to severe
thunderstorms will be possible Friday evening through Saturday
morning with gusty winds, waterspouts, and lightning all possible.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  66  75  53  68 /  80  90  10   0
Fort Lauderdale  68  78  55  69 /  80  90  20   0
Miami            69  79  56  70 /  80  80  20   0
Naples           65  73  54  67 /  90  70   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Aviation...02/RAG
Hazardous weather outlook, Jan 31, 8:27 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
827 PM EST Fri Jan 31 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
011330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
827 PM EST Fri Jan 31 2020

...Severe Thunderstorm Watch until 3 AM: Portions of South Florida...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: There is an elevated rip current risk along the
Atlantic beaches of South Florida.

Thunderstorms: Thunderstorms are possible tonight across the area,
with some storms potentially becoming strong to severe. Damaging
wind, tornadoes, lightning, and flooding are the primary concerns.

Wind: Strong to severe thunderstorm wind gusts in excess of 50 to 60
mph are possible across South Florida this evening.

Tornadoes: Isolated tornadoes possible tonight with strong
thunderstorms that develop.

Waterspouts: There is a chance of waterspouts across all South
Florida waters.

Hail: Large hail is possible with the strong thunderstorms tonight.

Flooding: There is a marginal risk for excessive rainfall across
South Florida tonight. The main concern for flooding rain are low
lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The potential for significant adverse weather continues through the
day Saturday. The same weather concerns will continue through
Saturday afternoon.

Cold air, behind Saturdays cold front, is forecast to bring chilly
temperatures to South Florida once again. Low temperatures Sunday
morning are forecast in the low to mid 50s for the Atlantic metro
area, and upper 40s to low 50s for Monday morning. Wind chills may
cause the interior to feel as it was in the upper 30s, and the
Atlantic metro areas in the upper 40s to around 50.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 8:13 PM ESTSpecial Marine WarningMFL2 hr
Jan 31, 9:42 PM ESTAreal Flood AdvisoryMFLCollier3 hr
Jan 31, 10:08 PM ESTSpecial Marine WarningMFL52 min
Jan 31, 10:23 PM ESTSpecial Weather StatementMFLMiami-Dade22 min
Jan 31, 10:32 PM ESTSevere Thunderstorm WarningMFLMiami-Dade73 min
Jan 31, 10:39 PM ESTTornado WarningMFLMonroe33 min
Jan 31, 10:46 PM ESTSpecial Weather StatementMFLMiami-Dade29 min
Jan 31, 10:49 PM ESTSpecial Marine WarningMFL116 min
Jan 31, 11:09 PM ESTSevere Thunderstorm WarningMFLMiami-Dade96 min
Feb 1, 12:07 AM ESTAreal Flood AdvisoryMFLMiami-Dade4 hr
Feb 1, 12:19 AM ESTSpecial Weather StatementMFLMiami-Dade41 min
Feb 1, 12:25 AM ESTSpecial Marine WarningMFL113 min
Feb 1, 12:50 AM ESTAreal Flood AdvisoryMFLBroward3 hr
Feb 1, 1:44 AM ESTSpecial Marine WarningMFL61 min
Feb 1, 1:58 AM ESTSpecial Marine WarningMFL62 min
Feb 1, 2:45 AM ESTSmall Craft AdvisoryMFL38 hr
Feb 1, 11:56 AM ESTSpecial Weather StatementMFLCollier34 min
Feb 1, 2:00 PM ESTSpecial Marine WarningMFL45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.